When used correctly, buprenorphine can counter the withdrawal symptoms of opioid addiction, but it can cause many side effects, short- and long-term, if abused. Oftentimes people begin to abuse this drug for its euphoric effects as a substitute for their opioid addiction with the untrue belief that it is not as harmful as their previous drug.
It is important for people to understand the dangers of buprenorphine abuse regardless of whether they have recovered from or are currently addicted to opioids.
Side and Short-Term Effects
The side effects and short-term effects of a buprenorphine abuse can also be dangerous for the user, as it can cause great feelings of discomfort despite the psychological euphoric feeling it can produce. For correct buprenorphine use, there are only a small amount of short-term effects, which include:
- decreased pain symptoms
When abused, it can cause many unwanted side effects. According to the Substance Abuse and Mental Health Services Administration, side effects of buprenorphine abuse include:
- muscle aches
- inability to sleep
- flu-like symptoms
- mood swings
Some severe side effects may signal liver damage that would require medical attention, such as:
- dark urine
- yellow skin
- jaundice in the whites of the eyes
- light colored feces
- severe stomach pain
Even after buprenorphine abuse stops, the individual may still suffer from the long-term effects caused by the damage that occurred during the abuse. While abuse may be mild compared to an opioid addiction, it can still be just as dangerous and uncomfortable. Users with medical conditions such as asthma, or who use anti-depressants or benzodiazepines may be at risk for a cardiovascular collapse or deadly respiratory depression.
According to the National Center for Biotechnology Information, after the addict stops using buprenorphine, he or she may become more sensitive to the effects of opioids if they relapse, which would put them at an increased risk for an overdose or death. Finally, if the drug is injected, the addict can be at risk for blood borne illnesses such as HIV/AIDS or abscesses from sharing needles.
The Withdrawal Symptoms
When someone tries to quit abusing buprenorphine, the withdrawal symptoms can be immensely uncomfortable and difficult to deal with without the help of a detoxification or inpatient drug rehab.
Buprenorphine was designed to attach to the same opioid receptors as heroin or morphine to block the opioid drugs ability to create their full range of effects on the user. The withdrawal symptoms can be similar to the side effects of buprenorphine abuse, and include:
- dilated pupils
- watery eyes
- nausea or vomiting
- muscle aches
- goose bumps
The dangers of buprenorphine are not well known and many opioid addicts may think it is safer to abuse it than their opioid drug, but it is not true. By understanding the short- and long-term risks as well as the withdrawal symptoms an abuser will endure, the recovering addict can avoid a substitute drug problem.
It is important to note that buprenorphine has been successful in numerous cases in helping opioid addicts become sober by aiding in the withdrawal process, but when abused, it will only make the addiction that much harder to recover from.
For more information on buprenorphine abuse, please call 877-743-0081 (Who Answers?).